Homotopy classes of self-maps of annuli, generalised twists and spin degree

Taheri, Ali (2010) Homotopy classes of self-maps of annuli, generalised twists and spin degree. Archive for Rational Mechanics and Analysis, 197 (1). pp. 239-270. ISSN 0003-9527

Full text not available from this repository.

Abstract

Let X be a [generalised] annulus and consider the space of continuous self-maps of X, that is, $${\mathfrak A}({\bf X}) := \left\{ \phi \in {\bf C}({\bf X}, {\bf X}) : \phi(x) = x \mbox{ for $x \in \partial {\bf X}$}\right\},$$ equipped with the topology of uniform convergence. In this article we address the enumeration problem for the homotopy classes of $${{\mathfrak A}({\bf X})}$$ and introduce a topological degree ($${\phi \mapsto {\bf deg}[\phi]}$$) fully capable of describing the homotopy class of $${\phi}$$ . We devise various methods for computing this degree and discuss some implications of the latter to problems of nonlinear elasticity. In particular we present a novel homotopy classification for all twist solutions to a displacement boundary value problem and single out an erroneous common belief that some natural classes of twists furnish solutions to the equilibrium equations of three dimensional elasticity (see, for example, Ciarlet in Mathematical elasticity: Three dimensional elasticity, vol 1, Elsevier, Amsterdam, p. 249, 1988).

Item Type: Article
Schools and Departments: School of Mathematical and Physical Sciences > Mathematics
Depositing User: Ali Taheri
Date Deposited: 06 Feb 2012 21:08
Last Modified: 10 Jul 2012 13:44
URI: http://sro.sussex.ac.uk/id/eprint/29696
📧 Request an update